Navy says more sailors turning to designer drug Spice
Stars and Stripes
YOKOSUKA NAVAL BASE, Japan — More than 150 sailors worldwide are being booted from the Navy for use or possession of the designer drug Spice, Master Chief Petty Officer of the Navy Rick West said in a recent message to all sailors.
West’s message is the latest of numerous attempts by the military in recent years to discourage use of Spice and other drugs using synthetic cannabinoids to produce a marijuana-like high.
“There has been an alarming rise in the number of Sailors who are choosing to use ‘Spice,’ herbal products and other so-called designer drugs; and this must come to an immediate stop,” West wrote in the Feb. 11 message.
Overall, the Navy separated 1,610 sailors from October 2009 through December 2010 for drug abuse, West said.
Spice was legal in much of the United States until Nov. 24, when the U.S. Drug Enforcement Administration used emergency powers to temporarily ban five chemicals commonly found in the drug. The ban lasts one year while the agency studies a permanent ban.
Websites offering the drug tout its use as a marijuana alternative. It does not contain THC, marijuana’s active ingredient.
One of the Navy’s highest profile Spice incidents came on Jan. 20, when seven U.S. Naval Academy midshipmen were expelled for Spice use.
The drug, also marketed as K2 or Spice Gold, is sold openly at tobacco and “head shops” in Japan. Although commanders in mainland Japan and Okinawa have issued general orders making use a Uniform Code of Military Justice violation during the past few years, servicemembers have continued to seek out the drug.
In 2009, at least 15 sailors from the Yokosuka-based aircraft carrier USS George Washington were kicked out of the Navy for use and distribution of Spice.
The drug ring led Commander Naval Forces Japan to issue an order stating that Spice and nine other substances were included in a Navy-wide ban of designer drugs, natural substances and chemicals “with the intent to induce intoxication, excitement or stupefaction of the central nervous system.”